Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Smoking while wearing a nicotine patch.


 Pookiecrickett - Fri Mar 27, 2009 8:03 am

I'm a 54 year old male who's had abdominal aortic bypass a few years back (2005) and I'm been a heavy smoker (2 + packs a day) for over 35 years. My question is if I start wearing nicotine patches and absolutely have to smoke a cigarette and I removed the patch how long will the nicotine absorbed into my body remain before it's safe to smoke a cigarette as so not to over saturate my system with nicotine? I smoke menthol cigarettes and find it impossible to quit cold turkey and hoping with the use of the patches I can wean myself off the cigarettes slowly. I'm on Medicaid and can not afford to have hypnosis or other medical treatments. Thank you.
 Kathleen Plamondon - Sun Jul 12, 2009 9:45 pm

Hello,
I'm encouraged to hear that you want to stop smoking. This is a very challenging but beneficial thing for your overall health. I would suggest using the "patch plus" method where you would start with the highest dose of the nicotine patch (21mg) applied daily to quell your baseline craving and then use the nicotine gum at those high craving times. This will be safer than any amount of cigarette smoking you do because the level of nicotine will be lower as well as all the other negative aspects of smoking (i.e. carcinogens, carbon monoxide, tars, etc.) will not be present. I would be watchful for signs of toxicity including headache, nausea, vomiting, nervousness and excitability. If these should occur contact your primary care physician.
All the best to you.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us